Alert archive / Missouri / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 222, NWS Kansas City, MO

August 6, 2000Linn County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 6, 2000, 6:42 PM CDT for Linn County, Missouri. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 6, 2000, 6:42 PM CDT (23:42 UTC)
Expired
Aug 6, 2000, 7:45 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Linn County, MO

The radar

The Pleasant Hill radar (KEAX), 149 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 7:19 PM CDTHail 1Brookfield, MO
Aug 6, 7:25 PM CDTHail 2.5St Catharine, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 482 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 234 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
482 J/kg
Mixed-layer CIN
-554 J/kg
Mixed-layer LCL
1987 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
234 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

246 
WUUS53 KEAX 062342
SVRMCI
MOC115-070045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
642 PM CDT SUN AUG 6 2000

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINN COUNTY IN NORTH CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 639 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES NORTHWEST OF MEADVILLE...OR ABOUT 13
  MILES NORTHEAST OF CHILLICOTHE...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MEADVILLE AT 700 PM CDT
  LINNEUS AT 705 PM CDT
  BROOKFIELD AT 720 PM CDT
  BUCKLIN AT 735 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO 1 INCH IN
DIAMETER...AND WINDS IN EXCESS OF 60 MPH. FOR YOUR SAFETY...MOVE
INDOORS AND STAY AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT
FROM ALL THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF
LOW LYING AREAS.

LAT...LON 3972 9334 3973 9288 4000 9288 4002 9335

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:10 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, Aug 6, 3:10 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT SUN AUG 6 2000

IN THE SHORT TERM SVR TSTM WATCH FOR FAR NRN MO. STG TSTMS HV DVLPD
ALG WK CDFNT STRETCHING FM NW IL INTO SW IA. AMS QUITE UNSTBL ALG/S
OF THIS BNDRY WITH AWIPS SHOWG SFC BASED LIS FM -8 TO -10 IN NW MO.
AMS CAPPED S OF BNDRY SO ANY CNVTN WILL BE TIED TO LOCATION OF BNDRY
/OUTFLOW FEATURES. WILL GO WITH HIER POPS NE MO.

CONCERNED ABT ELEVATED MOIST LYR HANGING ARND FOR NEXT CPL OF DAYS.
CLOSED UPR SYS OVR NE MEX WILL LIKELY SPIN OUT A CPL OF WK VORT
MAXIMA DURG THIS TIME. WILL BE DFCLT TO NOT PUT IN CHC POPS IN JUST
ABT EA PD. LTST VSB STLT IMAGERY SUGS WK SFC TROF NR W EDGE OF BLDG
SCT CU FM NR BIE TO NW OF MHK THEN SW INTO CNTRL KS. WILL BE
WATCHING FOR CONTD DVLPMT. WAS GOING TO GO WITH POPS ACRS NRN AND
SRN CWA AND LV CNTRL PART DRY BUT TOO EASY TO BUST A FCST IN THIS
TYPE OF WX REGIME. STLT IMAGERY ALSO SHOWS BAND OF AC FM NM ACRS SRN
KS AND CNTRL MO. EXPC THIS MSTR BAND TO EXPAND NWD TMRW AS VORT LOBE
STRETCHES NE INTO CWA. TIMING QUITE DFCLT WITH NEBULOUS/WK SYS SO
BEST NOT TO GET CUTE AND JUST BROADBRUSH POPS ALL DAY.

LTLCG IN AMS THRU WED SO MAX/MIN TEMPS SIMILAR...A BIT WRMR ON TUE
AS SWLY LLVL FLOW INCRS AND SUCKS HOTTER AIR NE. MAX TEMPS COULD
BUST TMRW IF ANOTHER EXTV CLD BAND MOVS ACRS CWA BUT NOT CONFIDENT
THIS MUCH CLDNS WILL BE PRESENT.

WILL BUMP POPS UP TUE NGT ACRS NRN MO WHEN STGR SHRTWV DROPS SE THRU
NRN PLAINS/UPR MS VLY WITH DNSTRM H7 UVV SWEEPING ACRS NRN MO.

WILL MAINTAIN DRY EXTDD FCST ALTHO LTST MRF AND CNDN SUG WK CDFNT
MOVG INTO NRN MO.

EAX...SVR TSTM WATCH #650...TILNL 01Z...MO ZNS 001>008-011>017.

JULY

In the hours before

Special weather statement, Aug 6, 1:00 PM CDT, 5 hours 42 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT SUN AUG 6 2000

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER NORTHERN MISSOURI LATE
THIS AFTERNOON AND EVENING...
...HEAT INDICES AROUND 100 DEGREES POSSIBLE OVER PARTS OF NORTHWEST
AND WEST CENTRAL MISSOURI AND NORTHEAST KANSAS...

FORECAST...A BAND OF SHOWERS AND THUNDERSTORMS FROM KANSAS CITY TO
BETWEEN KIRKSVILLE AND BOONVILLE SHOULD GRADUALLY WEAKEN THIS
AFTERNOON. HOWEVER...ADDITIONAL THUNDERSTORMS MAY FORM OVER NORTHERN
MISSOURI BY LATE AFTERNOON OR EARLY EVENING. SOME OF THESE STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE FOR ANY SEVERE WEATHER IS NORTH OF HIGHWAY 36.

EMERGENCY MANAGERS AND SPOTTER ACTIVATION GROUPS IN NORTHERN
MISSOURI SHOULD MONITOR THE LATEST FORECASTS AND STATEMENTS.

TEMPERATURES ARE FORECAST TO REACH THE LOWER TO MIDDLE 90S OVER FAR
NORTHWEST MISSOURI AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI.
THE COMBINATION OF HEAT AND HUMIDITY WILL PRODUCE HEAT INDICES
AROUND 100 DEGREES THIS AFTERNOON. THE HIGHEST HEAT INDICES SHOULD
BE EXPERIENCED IN THOSE AREAS NORTH OF A ST JOSEPH TO BETHANY LINE
AND SOUTH OF A CENTERVILLE KANSAS TO WARRENSBURG TO BOONVILLE LINE.

DISCUSSION...A WEAK NEARLY STATIONARY FRONT LIES OVER NORTHERN
MISSOURI. STRONG TO SEVERE THUNDERSTORMS MAY FORM LATE THIS
AFTERNOON OR EARLY EVENING IN THE VERY UNSTABLE AIRMASS AS THE TAIL
END OF AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE REGION.

THE EXTENSIVE CLOUD COVER AND RAIN FROM KANSAS CITY TO KIRKSVILLE
AND BOONVILLE SHOULD BE ENOUGH TO LIMIT THE AMOUNT OF HEATING THIS
AFTERNOON. THUS THE BEST CHANCE FOR HEATING UP WILL BE OVER FAR
NORTHWEST MISSOURI AND FROM EAST CENTRAL KANSAS TOWARDS COLUMBIA.

JULY
Special weather statement, Aug 6, 1:03 PM CDT, 5 hours 39 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
600 AM CDT SUN AUG 6 2000

...A FEW SEVERE THUNDERSTORMS POSSIBLE OVER NORTHERN MISSOURI LATE
THIS AFTERNOON AND EVENING...
...HEAT INDICES AROUND 100 DEGREES POSSIBLE OVER PARTS OF NORTHWEST
AND WEST CENTRAL MISSOURI AND NORTHEAST KANSAS...

FORECAST...A BAND OF SHOWERS AND THUNDERSTORMS FROM KANSAS CITY TO
BETWEEN KIRKSVILLE AND BOONVILLE SHOULD GRADUALLY WEAKEN THIS
AFTERNOON. HOWEVER...ADDITIONAL THUNDERSTORMS MAY FORM OVER NORTHERN
MISSOURI BY LATE AFTERNOON OR EARLY EVENING. SOME OF THESE STORMS
COULD BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS. THE
BEST CHANCE FOR ANY SEVERE WEATHER IS NORTH OF HIGHWAY 36.

EMERGENCY MANAGERS AND SPOTTER ACTIVATION GROUPS IN NORTHERN
MISSOURI SHOULD MONITOR THE LATEST FORECASTS AND STATEMENTS.

TEMPERATURES ARE FORECAST TO REACH THE LOWER TO MIDDLE 90S OVER FAR
NORTHWEST MISSOURI AND PARTS OF WEST CENTRAL AND CENTRAL MISSOURI.
THE COMBINATION OF HEAT AND HUMIDITY WILL PRODUCE HEAT INDICES
AROUND 100 DEGREES THIS AFTERNOON. THE HIGHEST HEAT INDICES SHOULD
BE EXPERIENCED IN THOSE AREAS NORTH OF A ST JOSEPH TO BETHANY LINE
AND SOUTH OF A CENTERVILLE KANSAS TO WARRENSBURG TO BOONVILLE LINE.

DISCUSSION...A WEAK NEARLY STATIONARY FRONT LIES OVER NORTHERN
MISSOURI. STRONG TO SEVERE THUNDERSTORMS MAY FORM LATE THIS
AFTERNOON OR EARLY EVENING IN THE VERY UNSTABLE AIRMASS AS THE TAIL
END OF AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE REGION.

THE EXTENSIVE CLOUD COVER AND RAIN FROM KANSAyS CITY TO KIRKSVILLE
AND BOONVILLE SHOULD BE ENOUGH TO LIMIT THE AMOUNT OF HEATING THIS
AFTERNOON. THUS THE BEST CHANCE FOR HEATING UP WILL BE OVER FAR
NORTHWEST MISSOURI AND FROM EAST CENTRAL KANSAS TOWARDS COLUMBIA.

JULY
Local storm report, Aug 6, 6:35 PM CDT, 7 minutes before
ZCZC STLLSRMCI ALL

TTAA00 KMCI DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO

635 PM CDT SUN AUG 06 2000

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0530 PM    BETHANY                   MO    .75 INCH HAIL

08/06/00   HARRISON                        REPORTED BY

                                           MEDIA....KAAN RADIO

0618 PM    SEVERANCE                 KS    1 INCH HAIL

08/06/00   DONIPHAN                        REPORTED BY PUBLIC.

JULY

NNNN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 5:13 PM CDTSevere Thunderstorm WarningEAXHarrison47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.